If you or someone you know uses opioids (also called opiates), you may have heard the term “nodding off.” Some people think nodding off is the same as overdosing. However, while the experiences are similar, they have some important differences.
Nodding Off On Heroin
Nodding off (sometimes called “nodding out” or a “heroin nod”) is one of the most common side effects of heroin use.
It occurs when you become so drowsy that you keep drifting in and out of consciousness. As you lose consciousness, your head may droop or “nod,” only to jerk awake a moment later.
This effect occurs because heroin slows down your central nervous system by activating opioid receptors throughout your body. While this process makes you feel calm and relaxed, it can also cause extreme drowsiness and sedation.
Overdosing On Heroin
Like nodding off, a heroin overdose also slows down your central nervous system, although to a much greater degree. In fact, it can slow your breathing and heart rate to the point of death.
While nodding off is not the same as an overdose, it’s sometimes a sign of one. Along with nodding off, other common signs of a heroin overdose include:
- nausea and vomiting
- choking or gurgling noises
- pale, clammy, or bluish skin
- bluish lips and/or fingernails
- low blood pressure
- slowed heart rate
- slowed breathing
- limp body
- complete loss of consciousness
If you or someone you know experiences these symptoms, call 911 right away. Also, administer naloxone if possible. Naloxone is a medication sold under the brand name Narcan.
It’s an opioid antagonist, which means it can rapidly reverse the effects of an opioid overdose. You can get it at most pharmacies without a prescription.
When left untreated, a heroin overdose can be fatal, especially if it has been laced with fentanyl. Fentanyl is a synthetic (human-made) opioid that’s up to 50 times stronger than heroin.
While it’s extremely powerful, it’s relatively cheap to make. That’s why many drug dealers secretly add fentanyl to heroin and other street drugs.
What Drugs Make You Nod Off?
Most people use the term “nodding off” in relation to heroin abuse. However, you can also nod off when abusing prescription opioids, such as oxycodone and hydrocodone.
Prescription opioid abuse occurs when you use the drugs in a manner not prescribed. For example, you might take them more often than prescribed, take higher doses than prescribed, or take them without a prescription.
Dangers Of Nodding Off
Unlike an opioid overdose, nodding off will not slow your central nervous system to the point of death. However, it can still be life-threatening. That’s because it poses a high risk of physical injury.
For example, if you nod off while standing, you may fall and hit your head. You could even nod off while driving and cause a motor vehicle crash.
In addition, nodding off is often a symptom of opioid addiction. This disease makes you feel unable to control your opioid use. Other symptoms may include:
- tolerance (needing increasingly larger or more frequent doses of opioids to feel the desired effects)
- physical dependence (experiencing withdrawal symptoms, such as nausea and sweating, when you don’t use opioids)
- loss of interest in activities once enjoyed
- loss of motivation
- avoidance of family and friends
- decline in personal hygiene
- scars from injecting opioids (also called “track marks”)
- frequent runny nose from snorting opioids
Heroin Addiction Treatment Options
If you or someone you know shows signs of addiction, seek help at a substance abuse treatment program. Some programs are inpatient, which means you live at the treatment center.
Other programs are outpatient, which means you regularly visit the treatment center while living at home.
Both inpatient and outpatient programs offer a variety of treatments. According to the Centers for Disease Control and Prevention (CDC), the most effective treatments for heroin addiction include:
- medical detox, in which doctors help you manage withdrawal symptoms as you slowly and safely stop using heroin
- mental health counseling, in which a therapist helps you change unhealthy beliefs and behaviors related to your addiction
- medication-assisted treatment, in which doctors use medications like methadone and buprenorphine to ease opioid cravings and withdrawal symptoms
- support groups, in which you can share your experiences with other people in recovery
To learn more about opioid addiction treatment, please contact a Recovering Champions specialist. Our board-certified healthcare providers offer personalized, evidence-based treatments to help you or your loved one recover from drug abuse.